Age of Autism
By Teresa Conrick
July 27, 2011
In Part 1 of our examination of Anti-NMDA Receptor Encephalitis, I presented a late-onset case of autism. Similar cases have been shown to be caused by antibodies against NR1–NR2 heteromers of the NMDA receptor. There was really very little about the precipitating event that explained why the 9 year-old boy became a victim of such an extreme medical and behavioral illness. Because of its acute psychiatric manifestation, Anti-NMDA Receptor Encephalitis is often misdiagnosed as a psychiatric issue rather than a neurological-medical disease. Its apparent increase in cases has been debated as — a true increase or just better diagnosing? I have to say it — we, in the autism community, really dislike that phrase as it has become a mantra of ignorance in the face of truth.
Some further investigating brought me to another case of Anti-NMDA Receptor Encephalitis that presents with some more tangible facts. Here is the Pubmed excerpt:
J.Neurol 2011 Mar;258(3):500-1. Epub 2010 Sep 30. Anti-NMDA receptor encephalitis after TdaP-IPV booster vaccination: cause or coincidence? Hofmann C, Baur MO, Schroten H.
And that’s it. There was no abstract but after some searching, I did find a link:
Anti–NMDA receptor encephalitis after TdaP–IPV booster vaccination .
LETTER TO THE EDITORS
Anti-NMDA receptor encephalitis after TdaP–IPV booster vaccination: cause or coincidence?
Caroline Hofmann • Marc-Oliver Baur • Horst Schroten
Received: 5 September 2010 / Accepted: 13 September 2010 / Published online: 30 September 2010
Anti-NMDA receptor encephalitis is a recently described autoimmune disorder mediated by antibodies to the NR1 subunit of the N-methyl-D-aspartate receptor. It was first recognized as a paraneoplastic syndrome in young women with ovarian teratoma . Further studies have shown that about 40% of the patients with anti-NMDA receptor encephalitis do not have a clinically detectable tumor, and men and children are also affected . The mechanisms triggering the disorder, especially in patients without an associated neoplasm are unknown. The high incidence of prodromal viral-like symptoms suggests a possible infection triggering the autoimmune response . We report about a 15-year-old female patient who was diagnosed with anti-NMDA receptor encephalitis after receiving a booster vaccination against tetanus/diphtheria/pertussis and polio (TdaP-IPV). Within the first 24 h after the injection she developed a low-grade fever and general fatigue. During the following weeks, her family observed an unusual need for sleep. Psychiatric symptoms became apparent 5 weeks after the immunization and included disorganized thinking and hallucinations. Within a few days she became increasingly agitated with orofacial dyskinesia, opistotonic posturing, and choreic movements of the upper extremity. She grew unresponsive to verbal commands and required intensive care treatment due to autonomic instability. The unique pattern of clinical symptoms led to the consideration of anti-NMDA receptor encephalitis, which was confirmed by the detection of anti-NMDAR antibodies in plasma and cerebrospinal fluid. Other possible causes of encephalopathy including intoxication,infectious and metabolic diseases were ruled out; repetitive brain scans showed no abnormalities. After confirming the diagnosis, an extensive tumor search was performed without any proof of malignancy; biopsy of a prominent ovarian cyst revealed no teratoma. The onset of prodromal symptoms shortly after the immunization is intriguing and suggests the vaccination as a possible trigger of anti-NMDA receptor encephalitis. Neurological adverse events including autoimmune disorders have been discussed in literature for many years; a definite causal association between vaccination and disease was seldom established. For example, the 1976 swine influenza vaccine was associated with an increased frequency of Guillain-Barre Syndrome (GBS) . A recent study about the safety of TdaP vaccination in adolescents revealed no increased risk of neurological adverse events , even though rare cases of GBS have been reported. To our knowledge, this is the first possible case of vaccination associated anti-NMDA receptor encephalitis. Therefore, not only infectious agents and tumor antigens but also vaccines should be considered as a possible trigger of immune response in this recently described disorder.
Conflict of interest None.
1. Dalmau J, Gleichmann AJ et al (2008) Anti-NMDA-receptor encephalitis: case series and analysis of the effect of antibodies. Lancet Neurol 7(12):1091–1098 C. Hofmann (&)
University Children’s Hospital Heidelberg, Heidelberg, Germany e-mail: firstname.lastname@example.org M.-O. Baur H. Schroten Department of Pediatrics, University Hospital Mannheim, Mannheim, Germany 123 J Neurol (2011) 258:500–501 DOI 10.1007/s00415-010-5757-3
2. Vincent A, Bien CG (2008) Anti-NMDA-receptor encephalitis: a cause of psychiatric, seizure, and movement disorders in young adults. Lancet Neurol 7(12):1074–1075
3. Florance NR, Davis RL et al (2009) Anti-N-methyl-D-aspartate receptor (NMDAR) encephalitis in children and adolescents. Ann Neurol 66(1):11–18
4. Toplak N, Avcin T (2009) Influenza and autoimmunity. Contemporary challenges
Cause or Coincidence? Again, for many of us who have seen an increase in not only autism, but corresponding autoimmune disorders, it is not a difficult question to answer but it is a hot topic for researchers to present, so I applaud these researchers for putting the facts out there, including vaccines as a source of causation. They do mention that Anti-NMDA Receptor Encephalitis is “recently described.” Another sign of it’s new and increasing occurrence – “Anti-NMDAR encephalitis are associated with tumours (commonly teratomas) in about 60% cases 3. Recent studies have however shown that this disorder can occur even in the absence of teratomas and is increasingly recognized in adolescents and children 4.” http://icnapedia.org/content/wiki/index.php/Anti_NMDAR_encephalitis
Leave a Reply